As owners, the last thing we want to see is our animals in pain. It’s easy to be tempted to give a human painkillers to a painful animal, but this can be very dangerous, even fatal. Sadly there have been many tragic reports of pets dying after well-meaning owners have tried to ease their pain. I have also seen many cases of pets chewing up human medications that they have been able to accidentally access, so please keep your meds safely contained and out of reach.
Drugs that are safe in humans are not necessarily safe in dogs or cats. Nor are dog and cat products interchangeable. The metabolisms of our pets are remarkably different to ours, and their ability to process drugs can mean the difference between life and death. Medications containing drugs such as paracetamol, ibuprofen, diclofenac, aspirin and naproxen are all potentially hazardous to our pets. Whilst a vet may occasionally prescribe human medication for pets, they can be very dangerous if used inappropriately, or if your pet is on other medication that interacts with other drugs. If your pet is painful then please feel free to call us for advice to avoid unwanted side-effects.
It can be difficult to tell if your pet is in pain as the signs can be subtle and most pets try to put on a brave face. Check out last week’s blog here about the signs of pain in pets. If you are concerned about your pet then please contact us immediately.
Cats are very sensitive to paracetamol and even a small dose can lead to multiorgan failure. Whilst humans are able to process paracetamol, cats lack a crucial enzyme that helps with the detoxification of paracetamol. This leads to a build-up of a toxic intermediate stage metabolite called N-acetyl-p-benzoquinonanime (don’t ask me to say that!). With no other method of getting rid of this toxin, the feline metabolism uses glutathione to try to save itself. Glutathione is vital to stop oxidative damage to cells. As the glutathione is used up trying to deal with the toxin, the first cells that suffer oxidative damage are red blood cells and hepatocytes (liver cells). This results in liver failure and an inability to transport enough oxygen in their blood. Typical signs include mucous membranes (gums and tongue) turning a blue or brown colour, increased heart rate, swelling of the face and paws, breathing difficulties and collapse. The liver failure will cause their skin to become jaundice and develop a distinctive yellow tinge.
Ibuprofen is very toxic to dogs and can cause very severe poisoning. Symptoms range from vomiting and diarrhoea, to stomach ulcers and life-threatening gastrointestinal bleeding, as well as kidney failure. Ibuprofen causes these symptoms by interfering with the production of prostaglandins in the stomach and kidneys, thus increasing the acidity of the stomach and reducing renal blood flow. Symptoms usually take between 2 hours and 5 days to develop.
With all toxins early recognition and treatment can make the difference between life and death so please contact us immediately if you are concerned that your pet has eaten something it should not have.
If your pet has been exposed to toxins then treatment depends on what the toxin is and when it was ingested. Typically, we will try to make pets sick to clear the toxin from their stomach and then place them on a drip and supportive medications. We will often recommend blood tests to see if there has been any organ damage and to tailor treatment further.